Ask an expert
Question

24 Feb 2004

Depression taking Lantanon: age61 bad side effects
After deaths in the family I was depressed. Took Cilift for 2 months but felt no better so Dr changed pills to Lantanon. For 3 days 10mg then onto 30 mg. At first it seemed to be working well but from about 6 days of taking it I have not been sleeping as well and seem to feel very tense and "hyped up" in the morning and feel thaqt I have to be active all the time. I take the pills at 8 p.m.
Spoke to the doctor and he said to carry on for at least a month before changing again. Any suggestions?
Thank you
Answer 9,528 views
Expert
CyberShrink
cybershrink

01 Jan 0001

Dear Marg,
Most people probably find Lantonon ( Mianserin is its chemical name ) more sedative, but some folks may find it a bit more stimulant. As your doctor says, it's usually worth continuing on such a medication for at least a month before deciding on its usefulness ( unless the side-effects are truly intolerable ) as side-effects are usually at their worst in the first couple of weeks, and then tend to subside. As we get older, we tend to metabolize ( break down ) many medications rather more slowly than when we were younger, so one's body may be a bit slower in adjusting to the potentially useful presence of a new medication.
So see how it goes --- maintaining a watchful and observant response, keeping an eye on how things go, in the meantime. Very occasionally, someone with a somewhat unstable Depression, may rise from Depression, past normal, and into a manic phase of being excessively over-active, far too cheerful, etc., and if this seems to be happening, maybe a more sedative antidepressant would be better.
Also, it may be worth revisiting the diagnosis. Antidepressants can be very helpful in straight Depression, but they don't necessary relieve genuine grief, which may be more helped at least by adding some counselling to the mixture, so you'd have an opportunity to talk through these unpleasant feelings, and work through the grief.
The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical examination, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.
Voting Booth
Have you entered our Health of the Nation survey?
Please select an option Oops! Something went wrong, please try again later.
Results
Yes
33% - 9322 votes
No
67% - 18699 votes
Vote